Topirimate side effects / memory loss and ... - Epilepsy Action

Epilepsy Action
1,707 members548 posts

Topirimate side effects / memory loss and joint issues?

I have been taking Topirimite since May of last year, and am struggling with it. Has anyone else taken it and had issues? I take 100 mg a day, and for the last year I have had joint pains and my memory has gone to pot. Spoken to the consultant today, so am seeking advice, but wondered if anyone else has similar experience.

5 Replies
oldestnewest

Hi

Myalgia (muscle pain) can be an uncommon side-effect of Topirimate. Impaired concentration can be too. I’m wondering if the impaired concentration could cause memory problems, but it’s worth talking this over with your epilepsy doctor or nurse

Regards

Kathy

Epilepsy Action Helpline Team

Reply

Hi,

I first mentioned the joint pain in January and it was dismissed. Spoke to the consultant again today about the memory loss, she is very reluctant to state that the topirimate may be responsible for this, citing that it may be either stress or the epilepsy itself.

However, under duress she has agreed to change the medication and fund some tests just in case.

Reply

Hi Jettie

I may not be a lot of use to you as I was only diagnosed with Temporal lobe epilepsy in December. I was already taking Topiramate for headaches so when I was diagnosed with epilepsy the neurologist increased the dose gradually until I got to 100mg twice a day. He said he would be reluctant to go above this dose due to the side effects, one of them being memory loss.

I have already noticed that my short term memory is not as great as it was previously. The Topiramate hasn't really worked for me so they then introduced in Lamotrigine I am now on 125mg twice a day. When I next go to my neurology appointment I will see if they are planning on taking me off the Topiramate or not.

Reply

Hi jettie,

I've been taking 75mg topirimate twice a day for 6 months and the only side effect i've had is weight loss.

I already have a bad memory due to a brain tumour in the left temporal lobe. My neurologist said epilepsy can effect your memory.

I take topirimate, lamotrigine, clobazam,parampanel and emergency med buccolam as well so my memory is useless.

Hopefully the new medication will help.

I hope your neurologist can sort it all out for you. x

Reply

Hi Penys, thanks for responding- at present I just take Topirimate 50mg twice a day and clonazapam 2mg a day. My epilepsy has always been well controlled, and my memory (other than names that I can never remember) has always been good, until last June.

At first I put it down to stress because my mother-in-law was diagnosed with terminal cancer, but she passed away in February, we have dealt with her estate - stress is no longer an issue and I still have days when I can’t remember my telephone number, or if I have taken my tablets.

I am assuming if it was epilepsy related it would not be so such a rapid onset.

We will have to wait and see.

Reply

You may also like...